Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 9, NWS El Paso, TX

May 5, 2005Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at May 5, 2005, 5:16 PM MDT for Hudspeth County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2005, 5:16 PM MDT (23:16 UTC)
Expired
May 5, 2005, 6:15 PM MDT
In force
59 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 137 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2005-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2005-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2508 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 052317
SVREPZ
TXC229-060015-
/O.NEW.KEPZ.SV.W.0009.050505T2316Z-050506T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
516 PM MDT THU MAY 5 2005

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HUDSPETH COUNTY IN TEXAS
  THIS INCLUDES THE CITY OF SIERRA BLANCA

* UNTIL 615 PM MDT

* AT 507 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 20 MILES WEST OF
  SIERRA BLANCA...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SIERRA BLANCA BY 545 PM MDT

THE STORM WILL MOVE TO THE EAST ALONG THE I-10 CORRIDOR.  MOTORIST 
SHOULD EXERCISE CAUTION ON I-10 JUST WEST OF SIERRA BLANCA.

LAT...LON 3123 10569 3106 10561 3103 10527 3133 10529

$$

TSB
2 follow-up statements
000 
WWUS54 KEPZ 052346
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
545 PM MDT THU MAY 5 2005

TXC229-060015-
/O.CON.KEPZ.SV.W.0009.000000T0000Z-050506T0015Z/
HUDSPETH TX-
545 PM MDT THU MAY 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM MDT FOR
CENTRAL HUDSPETH COUNTY...

AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SIERRA 
BLANCA...MOVING EAST AT 25 MPH.  EXPECT HAIL ONE INCH IN DIAMETER OR 
GREATER WITH THIS STORM.  RESIDENTS IN SIERRA BLANCA SHOULD SEEK 
SHELTER NOW AND WAIT FOR THIS STORM TO PASS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SIERRA BLANCA BY 550 PM MDT

LAT...LON 3123 10569 3106 10561 3103 10527 3133 10529

$$

TSB
000 
WWUS54 KEPZ 060014
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
615 PM MDT THU MAY 5 2005

TXC229-060015-
/O.CON.KEPZ.SV.W.0009.000000T0000Z-050506T0015Z/
HUDSPETH TX-
615 PM MDT THU MAY 5 2005

...THE SEVERE THUNDERSTORM WARNING CENTRAL HUDSPETH COUNTY HAS 
EXPIRED...

AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAS WEAKENED.  THIS 
STORM IS STILL STRONG AND CAPABLE OF PRODUCING WINDS TO 50 MPH...PEA 
SIZE HAIL AND VERY HEAVY RAINS.

STRONG THUNDERSTORMS CONTINUE TO MOVE ACROSS SOUTHERN AND EASTERN 
HUDSPETH COUNTIES.  THESE STORM HAVE A HISTORY OF PRODUCING HAIL ONE 
INCH OR GREATER AND VERY HEAVY RAINFALL.  MOTORISTS ALONG I-10 EAST 
OF SIERRA BLANCA SHOULD EXERCISE CAUTION.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3123 10569 3106 10561 3103 10527 3133 10529

$$

TSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:25 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 5, 2:25 PM MDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
225 PM MDT THU MAY 5 2005

.SYNOPSIS...A SLIGHT CHANCE OF THUNDERSTORMS WILL BE POSSIBLE LATE
THIS AFTERNOON AND TONIGHT FOR THE MOUNTAINS AND AREAS EAST OF THE
RIO GRANDE.  STRONG WINDS AND SMALL HAIL ARE POSSIBLE NEAR STORMS.
A STRONG SOUTHWEST FLOW WILL BRING IN DRIER AIR TO THE REGION ON
FRIDAY THAT WILL BEGIN AN EXTENDED WARM AND DRY PERIOD FOR THE
FORECAST AREA. BREEZY TO WINDY CONDITIONS WILL BE POSSIBLE FRIDAY
AND SATURDAY AS A STORM SYSTEM PASSES TO THE NORTH...FOLLOWED
BY ANOTHER SYSTEM ON TUESDAY.

&&

.DISCUSSION...
A SHORT WAVE EMBEDDED IN A SOUTHWEST FLOW ALOFT WILL PROVIDE
ENOUGH LIFT AND FORCING TO TRIGGER AT LEAST ISOLATED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR THE MOUNTAINS AND
LOWLAND AREAS FROM THE RIO GRANDE EAST.  LOW LEVEL SOUTHEASTERLY
FLOW HAS MOVED AN UNSTABLE AIR MASS INTO THE AREA.  EVEN THOUGH
DEW POINTS ARE HIGH...OVER ALL MOISTURE IS STILL LIMITED WITH
PRECIPITABLE WATER VALUES REMAINING LOW FOR ALL AREAS EXCEPT
EASTERN MOST ZONES. OTERO AND HUDSPETH COUNTIES HAVE THE BEST
CHANCE OF MEASURABLE RAIN THROUGH TONIGHT.  SOME OF THE STORMS
MAY APPROACH SEVERE LEVELS WITH AS RESULT OF HIGH CAPE VALUES AND
DECENT DIRECTIONAL SHEAR.  STRONG WINDS AND HAIL ARE POSSIBLE.

STRONG SOUTHWEST FLOW AHEAD OF AN APPROACHING UPPER LOW WILL FLUSH
OUT THE MOISTURE BACK TO THE EAST BY TONIGHT...EFFECTIVELY ENDING
PRECIPITATION CHANCES THROUGH NEXT WEEK.  A PROGRESSIVE FLOW
PATTERN WILL BRING IN THE FIRST OF TWO UPPER LEVEL LOWS ON A
NORTHERLY TRACK THIS SATURDAY.  EXPECT SOME HIGH LEVEL CLOUDINESS
AND BREEZY TO WINDY CONDITIONS FRIDAY AFTERNOON AND EVENING AND
AGAIN ON SATURDAY. AFTER A BRIEF PERIOD OF RIDGING ON SUNDAY AND
MONDAY...A SECOND UPPER LEVEL LOW WILL MOVE THROUGH THE REGION
TUESDAY AND EARLY WEDNESDAY.  ITS PROJECTED TRACK ALSO TAKES IT
NORTH OF THE AREA WITH MAINLY BREEZY TO WINDY CONDITIONS EXPECTED.

DAY TIME TEMPERATURES WILL CONTINUE TO BE ON A WARMING TREND WITH
TEMPERATURES NEAR 90 FOR THE LOWLANDS BY THE FIRST PART OF NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 63  86  61  81  56 /  10   0   0   0   0
SIERRA BLANCA TX        51  81  56  80  49 /  20   0   0   0   0
LAS CRUCES              54  84  54  81  49 /   0   0   0   0   0
ALAMOGORDO              58  84  56  80  50 /  10   0   0   0   0
CLOUDCROFT              40  64  39  61  34 /  20   0   0   0   0
TRUTH OR CONSEQUENCES   53  85  55  79  49 /   0   0   0   0   0
SILVER CITY             46  77  51  72  39 /   0   0   0   0   0
DEMING                  52  85  57  81  45 /   0   0   0   0   0
LORDSBURG               49  84  54  79  44 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM, TX...NONE.

&&

04
Hazardous weather outlook, May 5, 5:44 AM MDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
544 AM MDT THU MAY 5 2005

NMZ022>024-030>032-TXZ055-056-051805-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHWEST DESERT/BOOTHEEL NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
544 AM MDT THU MAY 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING. A FEW STORMS MAY PRODUCE WIND GUSTS TO 40 MPH WITH
BLOWING DUST AND LOW VISIBILITIES.

.DAYS TWO THROUGH SEVEN...

BREEZY TO WINDY FRIDAY AND SATURDAY...MAINLY DURING THE AFTERNOON
AND EVENING HOURS. WESTERLY WINDS WILL GUST TO 40 MPH OVER ISOLATED
LOCATIONS CAUSING LOW VISIBILITIES FROM BLOWING DUST.

POSSIBLY WINDY AGAIN TUESDAY AND WEDNESDAY.

In the hours before

Special weather statement, May 5, 3:42 PM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
342 PM MDT THU MAY 5 2005

NMZ024-TXZ055-056-060335-
EL PASO TX-HUDSPETH TX-TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
MONTANA VISTA...SAN ELIZARIO...SIERRA BLANCA AND SOCORRO
342 PM MDT THU MAY 5 2005

STRONG THUNDERSTORMS THAT DEVELOPED SOUTH OF THE BORDER ARE MOVING
INTO EL PASO AND HUDSPETH COUNTIES THIS AFTERNOON.  STRONG WIND GUSTS
UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE FROM THESE FAST MOVING
STORMS.  CONDITIONS REMAIN UNSTABLE WITH ADDITIONAL THUNDERSTORMS
EXPECTED THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

GNL

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 4:30 PM MDTSevere Thunderstorm WarningEPZHudspeth45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.